So many are dead from opiate overdoses. What if an addict’s friends and family could intervene at the time of the overdose with something to reverse the opioid effects?
When someone takes heroin or Oxy or other opiate, one of the physiological effects is respiratory depression, and this is often the reason for opiate overdoses. The user simply stops breathing. The drug Naloxone is a prescription drug that is an antidote to the depression of the central nervous system and respiratory system, allowing an overdose victim to breathe normally. My guests on Afflicted by Addiction Sharon Stancliff, M.D. & Whitney Englander explained the movement to help raise awareness about this prescription injection that can save lives. It can reverse opioid overdose when administered at the time of occurrence.
Massachusetts has a lot of data on the implementation of overdose prevention programs. They distribute Naloxone in towns with high overdose rates. They collected data over 2 to 3 years. In towns where more than 100 people (per 100,000 population), had been given Naloxone and trained in its use, overdose rates dropped by 47%. In towns where there was some Naloxone, (but not at the 100 per 100,000 level) overdose rates dropped 28%. Rigorous data, and strong proof that the more Naloxone in the community, the more lives are saved.
As you may know, the risk of overdose increases after a period of abstinence. This is what happened to my cousin; this may be what happened to Cory Monteith. An addict relapses and goes right back to taking the level of drug they were at when they quit. Their tolerance is no longer as high as the level to which they had built it up before they took a break. They accidentally overdose. Naloxone could save their lives if administered in time.